Several papers are running this story so I thought I would research it and give you the facts.
The study by University of Washington researchers just published in the Journal of Clinical Oncology looked at 64,839 people ages 50 to 76 years who were recruited from 2000 to 2002.
It is well known in the medical community that Tylenol contains acetaminophen. Acetaminophen is a pain reliever and a fever reducer. Using too much of it has been associated with liver damage and even death. Why is it that so many people have had liver damage by using acetaminophen frequently? "Because acetaminophen is frequently one of the ingredients in other over-the-counter products, so someone taking Tylenol, for instance, who also is using a cold medication might experience an overdose and organ damage. It's important to read labels to see which ingredients a product contains."
Here's what is still not clear:
Whether the painkiller, best known as Tylenol, is responsible for the increased risk or if those who use it are also more likely to have medical issues that might be associated with the cancers.
What has the increased risk been found to be?:
For the past 10 years, people over the age of 50 that use Tylenol "four or more times a week for four or more years" the risk has been at 1% to be more likely to develop such blood cancers as myeloid neoplasms, non-Hodgkins lymphomas and plasma cell disorders.
With this recent study, the risk has jumped up to 2% for those over the age of 50.
What does this mean?
It means the incidence is still very small and that you still need to continue checking all the medications you take for acetaminophen because it has always been one of the most common accidental overdoses. Remember, your liver can only handle metabolizing a certain amount of acetaminophen at a time, if you try to make your liver do more than it can, your liver is eventually going to fail and kill you.
In my opinion these articles have just a bit of fear-mongering by the news media, because just breathing the polluted outside air could be responsible for a 2% increase in cancer risk.
Check your meds for acetaminophen, and don't accidentally overdose!